Indiana, 2002

Hail in Indiana, May 2, 2002

May 2, 2002 · NWS IND · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 1, 2:20 PM EST, 10 hours 15 minutes earlier.

Area forecast discussion, May 1, 2:20 PM EST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST WED MAY 01 2002

MAIN PROBLEM TODAY IS POTENTIAL FOR SEVERE TONIGHT AND FLOOD
PROBLEMS THROUGHOUT CWA.  WW 194 IN EFFECT UNTIL 6PM LOCAL.

ETA/AVN COMING MORE IN LINE TODAY WITH TRACK OF LOW AND POSITION OF
FRONTAL BOUNDARIES.  THESE TWO THINGS WILL BE FOCUS FOR CONVECTIVE
AND HEAVY RAINFALL POTENTIAL TODAY AND TONIGHT.  MOST STREAMS IN SRN
HALF OF CWA ARE AT BANKFULL OR ABOVE AND THE REST OF THE AREA IS
VERY WET SO ANY ADDITIONAL AMOUNTS WILL AGGREVATE THE SITUATION.
WILL ISSUE FLOOD WATCH FOR ENTIRE CWA TO COMPENSATE.

WMFNT IS PROGGED TO MOVE OVER INDIANAPOLIS LATER TONIGHT FOLLOWED BY
CDFNT AFTER MIDNIGHT.  CONVECTION WILL BE ONGOING LATER THIS EVENING
INTO TONIGHT UNTIL SYSTEM PASSES EAST OF THE AREA.

MOS NUMS ARE SIMILAR AND SEE NO REASON TO DEVIATE.

.IND...FLOOD WATCH IND CWA.
SALLY

In the hours before

Local storm report, May 1, 7:05 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
705 PM EST WED MAY 01 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    BEDFORD                   IN   FLOOD
05/01/02   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          URBAN FLOODING IN
                                          BEDFORD.  ROADS ALSO
                                          FLOODED IN THE COUNTY.
Local storm report, May 1, 7:11 PM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 PM EST WED MAY 01 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    MITCHELL                  IN   WIND DAMAGE
05/01/02   LAWRENCE                       HIGHWAY DEPARTMENT
                                          REPORTS 6 TREES DOWN.
Local storm report, May 1, 7:16 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
716 PM EST WED MAY 01 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    LINTON                    IN   FLOOD
05/01/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          MINOR URBAN FLOODING.

0714 PM    BLOOMFIELD                IN   FLOOD
05/01/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          CULVERTS AND DRIVEWAY
                                          WASHED OUT. SOME COUNTY
                                          ROADS CLOSED DUE TO
                                          HIGH WATER.
Local storm report, May 1, 7:22 PM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EST WED MAY 01 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    CRANE                     IN   1 INCH HAIL
05/01/02   MARTIN                         REPORTED BY FIRE AND
                                          RESCUE.
Special weather statement, May 1, 8:00 PM EST, 4 hours 35 minutes before
INZ046-047-054>057-062>065-070>072-020100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
800 PM EST WED MAY 1 2002

TORNADO WATCH #196 THAT WAS IN EFFECT FOR...MARION...HENDRICKS...
RUSH...SHELBY...JOHNSON...MORGAN...DECATUR...BARTHOLOMEW...BROWN...
MONROE...JENNINGS...JACKSON AND LAWRENCE COUNTIES... HAS BEEN
CANCELLED.
Local storm report, May 1, 8:23 PM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
823 PM EST WED MAY 01 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    3 N VINCENNES             IN   .75 INCH HAIL
05/01/02   KNOX                           REPORTED BY STORM
                                          SPOTTER.

0340 PM    DECKER                    IN   1.75 INCH HAIL
05/01/02   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0340 PM    VINCENNES                 IN   .5 INCH HAIL
05/01/02   KNOX                           REPORTED BY HAM RADIO
                                          OPERATOR.

0510 PM    BROWNSTOWN                IN   .88 INCH HAIL
05/01/02   JACKSON                        EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0520 PM    NEW LEBANON               IN   1.75 INCH HAIL
05/01/02   SULLIVAN                       EVENT DURATION 25
                                          MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.

0520 PM    NEW LEBANON               IN   WIND DAMAGE
05/01/02   SULLIVAN                       ROOF BLOWN OFF BARN AND
                                          LARGE PROPANE TANK
                                          MOVED. REPORTED BY HAM
                                          RADIO OPERATOR. EVENT
                                          DURATION 25 MINUTES.

0525 PM    GRAYSVILLE                IN   .75 INCH HAIL
05/01/02   SULLIVAN                       REPORTED BY HAM RADIO
                                          OPERATOR.

0530 PM    2 SE MEROM                IN   .75 INCH HAIL
05/01/02   SULLIVAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0530 PM    2 SE MEROM                IN   70 MPH TSTM GUST
05/01/02   SULLIVAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0535 PM    FAIRBANKS                 IN   FLOOD
05/01/02   SULLIVAN                       1.50 INCHES OF RAIN IN
                                          20 MINUTES REPORTED BY
                                          HAM RADIO OPERATOR.

0545 PM    PAXTON                    IN   1.75 INCH HAIL
05/01/02   SULLIVAN                       REPORTED BY HAM RADIO
                                          OPERATOR.

0545 PM    PAXTON                    IN   WIND DAMAGE
05/01/02   SULLIVAN                       BARN BLOWN DOWN AND
                                          LARGE TREES DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0547 PM    2 SE DUGGER               IN   .75 INCH HAIL
05/01/02   SULLIVAN                       REPORTED BY STORM
                                          SPOTTER.

0550 PM    LINTON                    IN   .75 INCH HAIL
05/01/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0559 PM    5 W BLOOMFIELD            IN   1 INCH HAIL
05/01/02   GREENE                         EVENT DURATION 2
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

0600 PM    CRANE                     IN   1 INCH HAIL
05/01/02   MARTIN                         REPORTED BY FIRE AND
                                          RESCUE.

0606 PM    ODON                      IN   WIND DAMAGE
05/01/02   DAVIESS                        UTILITY POLES BROKEN
                                          OFF, TREES DOWN,
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0608 PM    5 S BLOOMFIELD            IN   1.5 INCH HAIL
05/01/02   GREENE                         REPORTED BY STORM
                                          SPOTTER.

0610 PM    ODON                      IN   1 INCH HAIL
05/01/02   DAVIESS                        REPORTED BY STORM
                                          SPOTTER.

0615 PM    CLEAR CREEK               IN   FLOOD
05/01/02   MONROE                         CLOGGED DRAIN ON ROOF
                                          OF LAKEVIEW ELEMENTARY
                                          SCHOOL CAUSED EXCESS
                                          WATER BUILD-UP AND
                                          PARTIAL ROOF COLLAPSE.
                                          REPORTED BY MEDIA.

0616 PM    OWENSBURG                 IN   1 INCH HAIL
05/01/02   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

0620 PM    ODON                      IN   1 INCH HAIL
05/01/02   DAVIESS                        REPORTED BY STORM
                                          SPOTTER.

0629 PM    MITCHELL                  IN   1.75 INCH HAIL
05/01/02   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0629 PM    SILVERVILLE               IN   1.75 INCH HAIL
05/01/02   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0638 PM    BEDFORD                   IN   1.75 INCH HAIL
05/01/02   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0702 PM    BEDFORD                   IN   FLOOD
05/01/02   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          URBAN FLOODING IN
                                          BEDFORD.  ROADS ALSO
                                          FLOODED  IN THE COUNTY.

0709 PM    MITCHELL                  IN   WIND DAMAGE
05/01/02   LAWRENCE                       HIGHWAY DEPARTMENT
                                          REPORTS 6 TREES DOWN.

0712 PM    LINTON                    IN   FLOOD
05/01/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          MINOR URBAN FLOODING.

0714 PM    BLOOMFIELD                IN   FLOOD
05/01/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          CULVERTS AND DRIVEWAY
                                          WASHED OUT. SOME COUNTY
                                          ROADS CLOSED DUE TO
                                          HIGH WATER.

The radar

The Indianapolis radar (KIND), 47 km away, was scanning. The volume nearest the first event began at 05:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hamilton

When
May 2, 12:35 AM EST
Where
Hamilton County, 2 mi N of Noblesville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -86.017

Hail, Boone

When
May 2, 12:55 AM EST
Where
Boone County, Lebanon
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.050, -86.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296087, 5296088.